March 17, 2003

Ecstasy and Depression

Club drug ecstasy has been linked to depression, according to researchers at a London University.

According to the researcher, even a half tablet led to a depressed condition. But you can get to some very serious depression with larger amounts.

...She suggested the results tied into previous studies which have indicated that ecstasy can affect key brain chemicals.

"There is a lot of data in animals showing that ecstasy damages the neurotransmitter for serotonin, which is known to be involved in depression."

Serotonin also plays an important role in regulating memory and behaviour. The researchers are now looking to see if these are also impaired on people who take ecstasy.

Next up I guess: Ecstasy and Prozac cocktails.

Updated: Removed the reference to the number of ecstasy pills. Pointed out by Bill Stewart in comments. Checked original and BBC had removed the reference to the number in the article.

Posted by campbell at March 17, 2003 12:10 AM | TrackBack
Comments

Ecstasy and Depression - Well DUH. And the Ecstasy-Prozac connection has been known for a long time, which is not surprising, since they both mess with serotonin metabolism. According to the highly reliable "I read it on the net a while ago" study, Prozac can protect against some of the bad side-effects of Ecstasy while prolonging the effects, but check with your own doctor before you try this at home...

But FOUR THOUSAND TABLETS? That's using one tab EVERY DAY for TEN YEARS? Either you copied your source wrong, or your source was working with people taking radically disruptive doses of the stuff, who started back when much of the use was still clinical.

Posted by: Bill Stewart at March 30, 2003 05:26 PM

I did E for the first time a year & a half ago. 3 tabs over a few hours & I'm still feeling the effects now. I was manic for several months but gradually the depression set in until I ended up in a psychiatric unit. Doctors know little about it's effects so didn't believe it could damage someone so much. My reaction to it was rare but very real. if you've a history of depression as I have you need to think carefully whether it's worth the risk. Which is a shame as it's one of the best drugs I've ever done.

Posted by: lil at August 19, 2003 10:13 AM

before using ecstasy i alwaays battled with feelings of anxiety and depression. after using the drug these feelings have increased dramatically. reality seems distant and places that i used to enjoy feelings of happiness now seem more distant and unrecognisable. one by one these places turn to nightmares until one day i know there will be nowhere. i know without help this will happen soon. i really think i need help and this is my cry. if you feel unhappy do NOT use this drug. GOD help us all

Posted by: david at February 15, 2004 09:47 PM